Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

The weird gut feeling which is kind of like anxiety but I'm thinking more its withdrawal side effects (the serotonin affects the gut too), comes and goes. At two months off effexor now, it seems to hit in mid day, probably when I'm tired. The vistaril prescribed helps somewhat. I'm thinking maybe a probiotic? Anyone have suggestions for that?

REPLY
@sandij

The weird gut feeling which is kind of like anxiety but I'm thinking more its withdrawal side effects (the serotonin affects the gut too), comes and goes. At two months off effexor now, it seems to hit in mid day, probably when I'm tired. The vistaril prescribed helps somewhat. I'm thinking maybe a probiotic? Anyone have suggestions for that?

Jump to this post

@sandij
To minimize the anxiety I've developed as a withdrawal symptom, I supplement with L*dtke l-tryptophan, l-methylfolate (a prescription B vitamin), ashwaganda, Solg*r GABA and l-arginine (helps the L-tryptophan and GABA). Sometimes, I get a definite shaky, "squiggly" feeling in my chest that I think is a rush of adrenaline and a 25mg Ben*dryl often eases that bothersome, inexplicable fight/flight reaction. Even so, every 4.5 to 6 weeks, when my supplements aren't enough, I take one to two halves of my prescribed 10mg Valium.

REPLY

We adapt as humans. So thankful for Neuroplasticity!!!
#ThinkTherapy

REPLY

Has anyone used either Benadryl or Prozac to minimize withdrawal symptoms? My 17-year old has gone from 150mg to 40-ish mg of Venlafaxine but has hit a wall and we're having trouble going any lower without causing significant issues like headaches, extreme fatigue and insomnia. She feels well emotionally but the physical symptoms are taking a toll. I've heard that Prozac can help, but when I looked it up in the PDR it does not recommend that the two be taken together because of serotonin syndrome. Does anyone have advice about how to help us?

REPLY

@mommapsych , I took Prozac after 1 week after stopping Effexor for the withdrawal symptoms I was having. I didn’t take it with Effexor. It helped me for a while, but then quit taking it, as it exasperated the anxiety I was feeling. I took Abilify, May have spelled that wrong, with the Effexor and it did help as well. Praying for you and your daughter. It is a rough road, but there is a pot of gold at the end of the journey.

Liked by texasduchess

REPLY
@mommapsych

Has anyone used either Benadryl or Prozac to minimize withdrawal symptoms? My 17-year old has gone from 150mg to 40-ish mg of Venlafaxine but has hit a wall and we're having trouble going any lower without causing significant issues like headaches, extreme fatigue and insomnia. She feels well emotionally but the physical symptoms are taking a toll. I've heard that Prozac can help, but when I looked it up in the PDR it does not recommend that the two be taken together because of serotonin syndrome. Does anyone have advice about how to help us?

Jump to this post

I'm using vistaril instead of benadryl, its lessening the symptoms but to be honest, the last week has been rough. I really dont want to resort to another antidepressant while I'm in withdrawal though. It seems like ibuprofen helps too. Good luck, this is a tough road and it can be done!

REPLY
@mommapsych

Has anyone used either Benadryl or Prozac to minimize withdrawal symptoms? My 17-year old has gone from 150mg to 40-ish mg of Venlafaxine but has hit a wall and we're having trouble going any lower without causing significant issues like headaches, extreme fatigue and insomnia. She feels well emotionally but the physical symptoms are taking a toll. I've heard that Prozac can help, but when I looked it up in the PDR it does not recommend that the two be taken together because of serotonin syndrome. Does anyone have advice about how to help us?

Jump to this post

Keep holding at the 40mg level for a while. Let her body get used to it and take your time. Maybe two or three months. Then try again. Don’t torture yourself during the ween. And if 40 mgs works, that’s great!

Liked by texasduchess

REPLY
@secretwhitepop

Keep holding at the 40mg level for a while. Let her body get used to it and take your time. Maybe two or three months. Then try again. Don’t torture yourself during the ween. And if 40 mgs works, that’s great!

Jump to this post

After a long conversation with my daughter and husband, this is EXACTLY the conclusion we came to. Thank you so much for your support❤️

REPLY

How is everyone doing? Withdrawals are kicking my butt. I'm finding that CBD oil is now causing me loads of anxiety so I'm going to stop taking it. It's so hard to tell what's working and what's not at this point, I'm just beyond frustrated. Thinking about the prozac bridge but I'm so scared to go back on something. I really wanted to be drug free.

Liked by texasduchess

REPLY

Not sure if this got posted or not… but I never had good luck with CBD either. And I also just went successfully back on Zoloft. And seroquel. But everyone is different. Don’t torture yourself. Life is short.

REPLY

How long were you off of Zoloft before finding success with it again? My mom was on it years ago. It stopped working. She’s tried like 5 diff meds with no success. Currently on remeron with no good result. Thinking of asking dr abt going back to Zoloft.

REPLY
@sandij

How is everyone doing? Withdrawals are kicking my butt. I'm finding that CBD oil is now causing me loads of anxiety so I'm going to stop taking it. It's so hard to tell what's working and what's not at this point, I'm just beyond frustrated. Thinking about the prozac bridge but I'm so scared to go back on something. I really wanted to be drug free.

Jump to this post

Exactly what withdrawal symptoms are you having? If it’s dizziness or nausea, have you cut out sugar and caffeine?

REPLY
@sandij

How is everyone doing? Withdrawals are kicking my butt. I'm finding that CBD oil is now causing me loads of anxiety so I'm going to stop taking it. It's so hard to tell what's working and what's not at this point, I'm just beyond frustrated. Thinking about the prozac bridge but I'm so scared to go back on something. I really wanted to be drug free.

Jump to this post

Hang in there! My daughter has hit a wall at about 40mg. We're going to take a break from the weaning so she can stabilize and then we'll try again. You've always given such wonderful advice and support…we're pulling for you!♥️

REPLY

@secretwhitepop it used to work, now it's making me more anxious! This recovery stuff is so weird. I really have no intention of torturing myself but I have no idea what to do next! The NP I see says maybe I am one of those people with a chemical imbalance that needs to be on medication. I'm not sure I believe that or not and I dont want to start something that wont work. I'm so glad you found what works for you! You're going through a rough time with so many changes.

Liked by texasduchess

REPLY
@sheffieldsmith

Exactly what withdrawal symptoms are you having? If it’s dizziness or nausea, have you cut out sugar and caffeine?

Jump to this post

@sheffieldsmith fortunately I am not having dizziness, nausea or brain zaps, I'm having increased anxiety or depression, I'm not sure what to call it, and I have pretty consistent chills. At times my muscles are extremely uncomfortable. And i dont want or cant carry on conversation . Just weird feeling. I'm not drinking any caffeine at all and have no appetite for sugar.

Liked by texasduchess

REPLY
Please login or register to post a reply.